Michigan, 2002

Tornadoes and Flash Flooding in Michigan, September 30, 2002

September 30, 2002 · NWS MQT · 14 events in 6 counties and zones

On Sep 30, a short wave moving from the plains into south central Canada brought a warm front into Michigan's Upper Peninsula. Scattered thunderstorms developed along the front, with several of these storms becoming severe.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On Sep 30, a short wave moving from the plains into south central Canada brought a warm front into Michigan's Upper Peninsula. Scattered thunderstorms developed along the front, with several of these storms becoming severe. One supercell that originally developed in an area of higher shear over northern Wisconsin produced three tornadoes and extensive downburst wind damage in southern Dickinson County when it encountered an outflow boundary from earlier convection. The majority of damage to the Iron Mountain, Kingsford and Quinnesec areas was caused by downburst winds, which knocked trees into homes, downed power lines, etc. The most significant damage was produced by the tornado that moved through Kingsford and Iron Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 30, 2:45 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 30, 2:45 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
345 PM EDT MON SEP 30 2002

12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW DEEP SW FLOW OVR THE
CNTRL CONUS/NW GRT LKS BTWN DEEP TROF OVR THE NRN ROCKIES AND RDG
OVR THE SE CONUS. SCT-BKN SHRA/TSRA THAT PASSED OVR CWA OVRNGT HAVE
PUSHED OFF TO THE NE WITH H85 WARM FNT IN ADVANCE OF LO PRES S OF
LK WINNIPEG. PSUNNY TO MOSUNNY CONDITIONS OVR CWA ATTM WITH TEMPS
RISING INTO THE 70S. 12Z RAOBS SHOW H85 AIR VERY WARM AND DRY
UPSTREAM (H85 TEMP AT MPX 19C WITH DEWPT DEP 14C PUSHING CONVECTIVE
TEMP UP TO 88 AT MPX). DESPITE WARM AND DRY AIR AT H85...VERY STEEP
MID LVL LAPSE RATES NOTED UNDER H5 TEMPS DOWN TO -15C. SCT ELEVATED
TSRA HAVE FRMD ON SFC WARM FNT AND ARE MOVG NE FM MN-WI IN ADVANCE
OF SHRTWV/LEFT EXIT OF ACCOMPANYING 70KT H3 JET MAX OVR NEB/SD THIS
MRNG.

MAIN SHORT TERM FCST CONCERNS THIS PACKAGE INVOLVE CHCS FOR CNVCTN
THIS EVNG...TEMPS ON TUE...THEN PCPN CHCS TUE NGT.

12Z MODELS SHOW SHRTWV IN NEB/SD PASSING NE OF CWA THIS EVNG ALG
WITH SFC WARM FNT. WL CONT MENTION OF SCT SHRA/TSRA AS STEEP LAPSE
RATES/ELEVATED CNVCTN PUSHES UP FM THE SW. SPC HAS CWA IN SLGT RISK
THIS EVNG WITH MENTION OF PSBL TORNADOES...BUT CNVCTN IS NOT LIKELY
TO BCM SFC BASED WITH SCT-BKN CLD N OF WARM FNT LIMITING INSOLATION
AND NOT ALLOWING TEMP TO ARPCH CONVECTIVE TEMP. ALTHOUGH SFC WARM
FNT WL BE NRBY...HORIZONAL SHEAR NOT IMPRESSIVE NR WARM FNT AND LFC
VERY HI WITH DRIER AIR ARRIVING FM THE SW. SO TORNADOES NOT LIKELY.
MAIN THREAT FM ELEVATED TSRA WL BE LARGE HAIL...WITH FVRBL WBZ NR 9K
FT AND STRG UPDRAFTS IN MID LVLS SUPPORTED BY STEEP LAPSE RATES AND
CLOCKWISE TURNING HODOGRAPH. AS SHRTWV AND ASSOCIATED UPR DVGC SHIFT
NE...LIKE ETA/NGM IDEA OF DRYING ATMOSPHERE OUT. SO XPCT CLRG SW TO
NE FOLLOWING SHRTWV DEPARTURE IN ADVANCE OF MAIN PAC NW SHRTWV
PROGGED TO MOVE TO LK WINNIPEG BY 12Z. ASSOCIATED COLD FROPA (FNT
FCST TO REACH MQT-IMT BY 12Z) LATE TNGT AND EARLY TUE SHUD BE DRY
WITH MSTR DEPARTING WELL IN ADVANCE OF SYS. AVN GENERATES QPF ALL
NGT...BUT APPEARS TO POORLY TAKE INTO ACCOUNT DRYING ALF THAT IT
ALSO FCSTS. ALTHOUGH AIR DRIES OUT...H100-85 THKNS RDG AHD OF SFC
COLD FNT AND MODEST PRES GRADIENT/MIXING WL ENSURE MIN TEMPS STAY
UNSEASONABLY HI FOR OCTOBER 1ST. MOS GUIDANCE MINS CONSISTENT WITH
UPSTREAM OBS.

AS PAC NW TROF/ASSOCIATED SFC LO SHEAR OUT TO ENE ON TOP OF SE RDG
ON TUE...UPR FLOW REMAINS SWLY. ALTHOUGH DAY WL START OUT WITH
SUNSHINE AS VERY DRY AIRMASS MOVES IN (ETA SHOWS KINX DROPPING DOWN
TO -10)...XPCT INCRSG HI CLDS OVR THE WRN ZNS BY AFTN AS UPR DVGC IN
RRQ OF H3 JET MAX SUPPORTING SHEARING SHRTWV ENVELOPS THAT PART OF
FA AND A WAVE DVLPS ON COLD FNT FCST TO STALL NOT TOO FAR S OF CWA.
ETA FCST H925 WNDS TO 25-30KT OVR THE KEWEENAW JUSTIFY BREEZY
WORDING FOR THAT PART OF CWA CLOSEST TO SFC LO MOVG THRU NRN
ONTARIO...BUT PREFER WEAKER AVN FCST PRES GRADIENT/WNDS AS THIS
MODEL HAS BEST HANDLE ON WEAKENING TREND OF SFC LO/SHRTWV AS IT
ENTERS UPR CONFLUENCE ZN ON TOP OF PERSISTENT SE CONUS RDG. FCST H85
TEMPS (ETA/AVN BOTH SHOW 14C OVR CNTRL CWA AT 18Z) ALG WITH A GOOD
AMT OF SUNSHINE SUPPORT MAX TEMPS ON THE HI SIDE OF MOS GUIDANCE...
CLOSER TO WARMER ETA MOS NUMBERS BUT NOT AS EXTREME. XPCTD WLY FLOW
SHUD ACCENTUATE WRMG A BIT OVR CNTRL CWA.

FOCUS NEXT TURNS TO WAVE THAT DVLPS ON STALLED FNT TO THE S AND NRN
EXTENT OF ASSOCIATED PCPN SHIELD. AVN HAS CONSISTENTLY FCST PCPN
SHIELD FARTHER N THAN OTHR MODELS...AND 12Z RUN CONTINUES THIS
TREND. GIVEN TREND FOR UPR FLOW TO BE MORE SW WITH STRGR RDG OVR THE
SE CONUS AND WEAKENING TREND FOR SFC LO (AND ASSOCIATED DRY ADVCTN)
MOVG THRU NRN ONTARIO ON TUE...FEEL THERE IS SUPPORT FOR AVN FCST OF
WAVE ON FNT TO TRACK FARTHER N. SO WL TREND POPS IN DIRECTION OF AVN
MOS WITH LIKELY ACRS THE SRN ZNS AND CHC FARTHER N. LIFT WL BE AIDED
BY UPR DVGC IN RRQ OF 130KT H3 JET MAX NR JAMES BAY...A FEATURE THAT
ALSO APPEARS ON ETA F42. THEN DRYING ON WED AS UPR FLOW BCMS MORE W
AND SFC HI PRES RDG BLDS EWD. PREFER HIER H85 TEMPS FCST BY AVN FCST
WITH MORE WLY FLOW ALF...AND THINK ETA OVERLY PESSIMISTIC WITH FCST
OF EXTENSIVE LO CLD. THEN FROST PSBL WED NGT WITH HI PRES RDG BLDG
OVHD.

EXTENDED MODELS REMAIN IN AGREEMENT ON AMPLIFYING UPR TROF OVR THE
WCNTRL CONUS LATE THIS WEEK WITH A SFC LO PRES/TROF MOVG THRU THE
CNTRL GRT LKS IMPACTING CWA WITH CYC NELY FLOW. AGREEMENT IS ACRS
THE BOARD AND SUPPORTED BY MAJORITY OF MRF ENSEMBLE MEMBERS...SO
HAVE OPTED TO RAISE POPS TO LIKELY ON FRI. WL ALSO MAINTAIN FCST FOR
CYC CAD FLOW SHRA ON SAT IN WAKE OF THIS SYS WITH H85 TEMPS FALLING
TO -2 (MRF) TO -4 (ECMWF). THEN SGNFT DISAGREEMENT APPEARS IN THE
OPERATIONAL MODEL SOLNS FOR LATER NXT WEEKEND AS TO STRENGTH OF SFC
HI PRES SYS MOVG THRU NRN PLAINS. SINCE MAJORITY OF MRF ENSEMBLE
MEMBERS SHOW BLO NORMAL HGTS ACRS THE NRN PLAINS/GRT LKS UNDER UPR
TROF...PREFER WEAKER HI PRES SOLN EXHIBITED BY THE OPERATIONAL MRF.
THIS MODEL HINTS AT SVRL SHRTWVS MOVG THRU THE UPR TROF...WITH LK
AGGREGATE DESTABILIZATION UNDER GENERAL CYC FLOW CONTRIBUTING TO
CONTD SHRA CHCS. GENERALLY BLO NORMAL TEMPS THRU EXTENDED FCST PD.

COORDINATED WITH APX/GRB.

.MQT...NONE.

KC

In the hours before

Special weather statement, Sep 30, 4:00 PM EST, 2 hours 16 minutes before
MIZ001>007-009>014-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT MON SEP 30 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

SCATTERED THUNDERSTORMS WILL IMPACT WEST AND CENTRAL UPPER MICHIGAN
TONIGHT. THERE IS A CHANCE SOME OF THE THUNDERSTORMS WILL PRODUCE
LARGE HAIL.

EXPECT SCATTERED THUNDERSTORMS OVER THE WEST HALF OF UPPER MICHIGAN
THIS EVENING TO MOVE NORTHEAST AT 30 MPH TO NEWBERRY BY LATE
EVENING. THE STRONGEST OF THESE STORMS MAY PRODUCE HAIL LARGER THAN
THREE QUARTER INCH IN DIAMETER...WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING AND BRIEF HEAVY RAIN. LOOK FOR THE THUNDERSTORMS TO END AT
IRONWOOD BY 11 PM EDT...MARQUETTE...COPPER HARBOR AND ESCANABA BY 1
AM EDT...AND AT NEWBERRY BY 230 AM EDT.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS
AND INFORMATION.

KC

The radar

The Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Hail, Iron

When
September 30, 6:16 PM EST
Where
Iron County, 8 mi S of Crystal Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.983, -88.333

Three quarter inch diameter hail was reported.

Tornado, Dickinson

When
September 30, 7:11 PM EST to 7:17 PM EST
Where
Dickinson County, Kingsford
Rating
F1
Path length
4.5 mi
Path width
200 yd
Property damage
$7.0 million
Reported by
EMERGENCY MANAGER
Coordinates
45.783, -88.083

This tornado developed over northeast Florence County, WI (See Storm Data for Wisconsin, Northeastern, for more information on the beginning portion of this tornado) and crossed the Menominee River just south of the Iron Mountain-Kingsford airport. The storm moved east-northeast into Kingsford and Iron Mountain. As the storm moved into Iron Mountain, the track shifted more to the east and the damage path became more sporadic before the tornado lifted completely on the east side of Iron Mountain. Numerous trees and power lines were knocked down, blocking highway US-2 and disrupting electric power and telephone service. Gas lines were ruptured and several commercial buildings sustained substantial roof damage in Kingsford.

Thunderstorm Wind, Dickinson

When
September 30, 7:13 PM EST
Where
Dickinson County, Kingsford
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.783, -88.083

Power lines were knocked down.

Hail, Dickinson

When
September 30, 7:18 PM EST
Where
Dickinson County, Iron Mtn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -88.050

Three quarter inch diameter hail was reported.

Thunderstorm Wind, Dickinson

When
September 30, 7:19 PM EST
Where
Dickinson County, Iron Mtn
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.833, -88.050

Numerous trees were knocked down.

Tornado, Dickinson

When
September 30, 7:19 PM EST to 7:23 PM EST
Where
Dickinson County, Quinnesec
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
45.767, -87.933

This tornado developed on the east side of Quinnesec along U.S. 2, and tracked to the east-southeast along the north side of the highway to just west-northwest of Norway. Damage was limited to minor roof damage (lifted shingles) in Quinnesec, trees downed and numerous branches broken.

Thunderstorm Wind, Dickinson

When
September 30, 7:22 PM EST
Where
Dickinson County, Quinnesec
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -87.933

Numerous trees were knocked down.

Tornado, Dickinson

When
September 30, 7:25 PM EST to 7:27 PM EST
Where
Dickinson County, 5 mi NE of Norway
Rating
F0
Path length
0.8 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
45.833, -87.850

This tornado touched down approximately 5 miles northeast of Norway, crossing the Norway Truck Trail Road before dissipating 1/4 mile east of the road crossing. Damage was limited to downed trees and broken branches.

Thunderstorm Wind, Menominee

When
September 30, 7:58 PM EST
Where
Menominee County, 3 mi E of La Branch
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.883, -87.417

A 10 inch diameter tree was blown down.

Flash Flood, Dickinson

When
September 30, 6:58 PM CST to 11:59 PM CST
Where
Dickinson County, Iron Mtn
Reported by
LAW ENFORCEMENT
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

A foot of water was reported over highway US-2 from torrential rain.

Hail, Ontonagon

When
September 30, 8:18 PM EST
Where
Ontonagon County, Ewen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.533, -89.283

Three quarter inch diameter hail was reported.

Hail, Baraga

When
September 30, 8:45 PM EST
Where
Baraga County, Covington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -88.517

Golf ball sized hail was reported.

Hail, Marquette

When
September 30, 8:48 PM EST
Where
Marquette County, Republic
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.400, -87.983

Three quarter inch diameter hail was reported.

Flash Flood, Dickinson

When
September 30, 8:54 PM EST to 11:59 PM EST
Where
Dickinson County, Quinnesec
Reported by
LAW ENFORCEMENT
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Two feet of water was reported over Highway US-2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316659, 5316736, 5316654, 5316655, 5316656, 5316737, 5316657, 5316738, 5316660, 5316739, 5316658, 5316662, 5316661, 5316740.